Warfarin-Associated Hypoprothrombinemia: An Unusual Presentation

Dorian Williams, Charles D. Ponte

Disclosures

Am J Health Syst Pharm. 2003;60(3) 

In This Article

Introduction

Warfarin is the most widely prescribed coumarin anticoagulant in the United States. Its antithrombotic activity has proven beneficial in the prevention and treatment of a variety of thromboembolic phenomena, including deep vein thrombosis and pulmonary embolism. The drug is also indicated in the management of atrial fibrillation and the primary prevention of thrombotic complications resulting from coronary artery disease or prosthetic heart valve replacement surgery.

Warfarin is approximately 99% protein bound (primarily to albumin) and metabolized by the hepatic cytochrome P450(CYP) isoenzyme 2C9. These two factors are mainly responsible for the drug's propensity to interact with other medications. The nature of these interactions is complex and dependent on many factors, but results in either an exaggerated or reduced hypoprothrombinemia.

Azithromycin is a second-generation macrolide antimicrobial indicated for the treatment of community-acquired pneumonia, upper respiratory tract infections, soft-tissue infections, and certain sexually transmitted diseases. The drug is widely distributed into various tissues, exhibits insignificant protein binding characteristic (mostly to alpha1 glycoprotein), and is principally eliminated unchanged in the stool. Since the drug does not specifically inhibit or induce the hepatic CYP microsomal enzyme systems, drug interactions involving this pathway are unlikely.

The following case illustrates a possible drug-drug interaction between warfarin and azithromycin that resulted in an unusual bleeding episode in an elderly woman. Possible explanations for the interaction will be reviewed, including practical guidelines to help clinicians avoid this problem.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....